Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 11, NWS Tallahassee, FL

January 8, 1997Lee County, Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 8, 1997, 5:12 PM EST for Lee County, Terrell County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1997, 5:12 PM EST (22:12 UTC)
Expired
Jan 8, 1997, 6:00 PM EST
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Lee County, GA, Terrell County, GA

What was reported inside it

TimeReportWhereRemark
Jan 8, 5:18 PM ESTHail 0.75Dawson, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 082215 RRA
SVRTLH
GAC273-177-082300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM EST WED JAN 8 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...TERRELL AND LEE COUNTIES
 
AT 510 PM RADAR INDICATED A POSSIBLE SEVERE THUNDERSTORM OVER SOUTHWEST
TERRELL COUNTY...ABOUT 3 MILES SOUTHWEST OF DAWSON. DAWSON AND
SMITHVILLE ARE IN THE PATH OF THIS STORM. THE STORM IS MOVING NORTHEAST
AT 35 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:57 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 8, 2:57 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EST WED JAN 8 1997

LOOKS LIKE ANOTHER ROUND OF TSTMS FOR TONITE AS CNVTN FLAIRING UP
AGAIN IN NORTHERN GULF AS SEEN ON SATL AND 88-D. KEVX VAD INDICATES
FAVORABLE DIR AND SPD SHEAR WITH HELICITIES 300-500(M/S)2. LATEST SFC
ANALYSIS HAS WARM FNTL BOUNDARY FROM JUST NORTH OF TPA ACROSS NORTHERN
GULF INTO SFC LOW SOUTH OF LA. EXPECT PCPN WILL SPREAD ACROSS CWA
AGAIN TONITE AS SFC LOW DEEPENS OVR VCNTY OF MSY. MODELS TRACK LOW TO
N-NE ACROSS AL INTO TN THUR DRAGGING CLD FNT INTO WESTERN PORTION OF
CWA LATE THUR AFTERNOON. PLENTY OF MOISTURE AVALIABLE FOR CLD FROPA
AFTER WARM FNTL PASSAGE HELPS PW'S RISE TO 1 1/2 INCHES...RIBBON OF
MEAN RH 90% SPREADS ACROSS AREA AND LI DROPS TO -5. ALTHO BEST
DYNAMICS TRACK NORTH OF AREA THRU PERIOD AS ONCE CLOSED LOW OVER SW
U.S. LIFTS OUT TO GREAT LAKES REGION. CLD FNT PROGGD TO BE EAST OF CWA
BY 06Z FRI AT WHICH TIME TAF PACKAGES BECOME A LTL EASIER.

#13

In the hours before

Local storm report, Jan 8, 1:45 PM EST, 3 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST WED JAN 8 1997

...PRELIMINARY STORM REPORT FOR JANUARY 8...

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    WESTVILLE                 FL   HAIL.
01/08/97   HOLMES                         DIME SIZED.
                                          REPORTED BY HOLMES EM.

0730 AM    GRACEVILLE                FL   HAIL.
01/08/97   JACKSON                        NICKEL SIZED.
                                          REPORTED BY GRACEVILLE PD.

0745 AM    BONIFAY                   FL   HAIL.
01/08/97   HOMES                          NICKEL SIZED.
                                          REPORTED BY HOLMES EM.

0830 AM    ALTHA                     FL   HAIL.
01/08/97   CALHOUN                        DIME SIZED...COVERED GROUND.
                                          NUMEROUS REPORTS OF DIME SIZED
                                          HAIL THROUGHOUT COUNTY.

0935 AM    TALLAHASSEE               FL   HAIL.
01/08/97   LEON                           DIME SIZED.
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.
Local storm report, Jan 8, 2:09 PM EST, 3 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST WED JAN 8 1997

...PRELIMINARY STORM REPORT FOR JANUARY 8...

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    WESTVILLE                 FL   HAIL.
01/08/97   HOLMES                         DIME SIZED.
                                          REPORTED BY HOLMES EM.

0730 AM    GRACEVILLE                FL   HAIL.
01/08/97   JACKSON                        NICKEL SIZED.
                                          REPORTED BY GRACEVILLE PD.

0745 AM    BONIFAY                   FL   HAIL.
01/08/97   HOMES                          NICKEL SIZED.
                                          REPORTED BY HOLMES EM.

0830 AM    ALTHA                     FL   HAIL.
01/08/97   CALHOUN                        DIME SIZED...COVERED GROUND.
                                          NUMEROUS REPORTS OF DIME SIZED
                                          HAIL THROUGHOUT COUNTY.

0935 AM    TALLAHASSEE               FL   HAIL.
01/08/97   LEON                           DIME SIZED.
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 11:52 AM ESTSevere Thunderstorm WarningTAERandolph38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.